Neuroleptic malignant syndrome
Both first-generation ("typical") (FGA) and second-generation ("atypical") antipsychotics (SGA) have been shown to cause NMS in genetically susceptible individuals. Less commonly, NMS has been reported to occur with the sudden withdrawal of dopaminergic drugs, such as those used to treat Parkinson disease; mood stabilizers (eg, carbamazepine, lithium); antidepressants (eg, paroxetine, sertraline, amitriptyline); and anti-emetics (eg, metoclopramide).
There are two main hypotheses regarding the pathophysiology of NMS. The first is related to the blockade of D2 receptors in the central nervous system (CNS). Dopamine is a key neurotransmitter in both the hypothalamic thermoregulatory system and in basal ganglionic regulation of motor coordination and tone. It is thought that dopamine blockade by antipsychotics in these two systems leads to the classic signs and symptoms of NMS, including hyperthermia and muscle rigidity. The second hypothesis theorizes that the drug itself is toxic to muscle fibers in susceptible patients, resulting in calcium dysregulation and subsequent muscle damage, hyperthermia, and increased serum creatine kinase (CK).
Men aged mid-40s or younger are at greatest risk, and men are affected twice as often as women, though this may reflect an increased use of antipsychotic drugs in the male population. Risk factors include higher neuroleptic doses, recent increase in dose, switching agents, and parenteral administration. Genetic factors likely also play a role. Risk is greatest at the time of drug initiation, with rapid dose increase, with use of high-potency antipsychotics, and with use of long-acting depot forms of the medications. Polypharmacy and parenteral administration (intravascular or intramuscular) of antipsychotics also seems to increase the risk of NMS.
The core features of NMS – hyperthermia, muscular rigidity, dysautonomia, and altered mental status (AMS) – are found in the vast majority of cases, with changes in mental status most often the first to appear. Not all symptoms are present initially; thus a high index of suspicion for patients on antipsychotics should be maintained. Associated laboratory abnormalities are listed below. Atypical presentations are more likely to occur with use of the SGA clozapine, aripiprazole, or paliperidone. Patients are more frequently noted to be diaphoretic and less often rigid and tremulous.
NMS can present insidiously making its diagnosis difficult to recognize immediately. In one analysis, 70% of NMS cases began with changes in mental status ranging from mild anxiety or agitation to delirium. AMS was then followed by muscle changes, including hypertonia, tremors, and cramps. Hyperthermia then occurred, although the hallmark high fever can be delayed for more than 24 hours after the initial onset of NMS. Dysautonomia occurred next, a term encompassing diaphoresis, nausea, vomiting, fluctuations in blood pressure, cardiac arrhythmias, and other signs and symptoms.
Once AMS, rigidity, fever, and dysautonomia occur, the patient will show hematologic and biochemical changes characteristic of the syndrome within 2-3 days (most notably, leukocytosis and elevated serum CK). At this point, this patient is in danger of decompensating rapidly, and should be moved to the intensive care unit (ICU) in the event that intubation secondary to sialorrhea or chest wall muscle rigidity is necessary.
Sequelae of the syndrome include hypertensive crises, Takotsubo cardiomyopathy, acute renal failure secondary to myoglobinuria, anoxic encephalopathy, and ultimately metabolic acidosis leading to coma. Early diagnosis and adequate intervention in an ICU can lead to resolution of NMS within 3-14 days; despite this, about 12% of cases will end in death despite proper management.
G21.0 – Malignant neuroleptic syndrome
15244003 – Neuroleptic malignant syndrome
Differential Diagnosis & Pitfalls
- Malignant catatonia (lethal catatonia) – Lack of a drug precipitant; often has prodromal behavioral symptoms of several weeks.
- Serotonin syndrome – Must be on serotonergic agent; more likely to present with gastrointestinal symptoms, shivering, hyperreflexia, myoclonus, and ataxia. Creatine phosphokinase (CPK) and WBC labs will be normal.
- Anticholinergic poisoning / syndrome – Temperature not as high as in NMS; no diaphoresis, rigidity, extrapyramidal symptoms, rhabdomyolysis, or elevated CPK, but may have anticholinergic symptoms (dry skin, mydriasis, dry mouth, urinary retention) that mimic NMS.
- Sympathomimetic poisoning
- Malignant hyperthermia (malignant hyperpyrexia) – Exposure to halogenate anesthetic.
- Delirium unrelated to NMS
- Lithium intoxication – Patient will be afebrile; CPK level will be normal.
- Heat shock or heat stroke – No diaphoresis or rigidity.
- Hypertensive crisis
- Myxedema crisis – Patient will have hypothyroidism.
- Thyrotoxicosis – Patient will have hyperthyroidism.
- Skin burns
- Status epilepticus
- Toxic encephalopathy
- Clozapine-induced hyperpyrexia – Fever is a common side effect in the early weeks of clozapine administration.
- Acute hydrocephalus
- Acute spinal cord injuries
- Drug intoxication (phencyclidine, ecstasy, cocaine, amphetamine, lithium salts)
- Adrenocorticotropic hormone (ACTH) deficiency
- Alcohol withdrawal
- Dystonic storm
Drug Reaction Data